Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2006, 3:45 PM MDT for Chouteau County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2006, 3:45 PM MDT (21:45 UTC)
- Expired
- May 20, 2006, 4:20 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:24 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 202145 SVRTFX MTC015-202245- /O.NEW.KTFX.SV.W.0002.060520T2145Z-060520T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 345 PM MDT SAT MAY 20 2006 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA * UNTIL 445 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHEAST OF GERALDINE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF EAST CENTRAL CHOUTEAU COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4788 11015 4772 11003 4776 10961 4811 10958 $$ HOENISCH
1 follow-up statement
000 WWUS55 KTFX 202220 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 420 PM MDT SAT MAY 20 2006 MTC015-202230- /O.CAN.KTFX.SV.W.0002.000000T0000Z-060520T2245Z/ CHOUTEAU MT- 420 PM MDT SAT MAY 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHOUTEAU COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE FROM THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4788 11015 4772 11003 4776 10961 4811 10958 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM MDT, 1 hour earlier.
Area forecast discussion, May 20, 2:45 PM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SAT MAY 20 2006 .DISCUSSION... TONIGHT THROUGH MONDAY...UPPER RIDGE AXIS HAS SHIFTED TO EASTERN MONTANA ALLOWING FOR A MOIST SOUTHWEST FLOW ALOFT OVER THE COUNTY WARNING AREA. SHORT WAVE ENERGY MOVES ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING AND HAS INITIATED SCATTERED THUNDERSTORMS. A PORTION OF THE COUNTY WARNING AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH AND THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS...ESPECIALLY OVER THE EAST. THE AIRMASS STABILIZES TONIGHT BUT ADDITIONAL SHORT WAVE ENERGY WILL MOVE OVER THE AREA SUNDAY AFTERNOON FOR A CONTINUED THREAT OF THUNDERSTORM ACTIVITY SUNDAY AFTERNOON AND AGAIN MONDAY. TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL AVERAGES. EMANUEL MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE OVER THE REGION EARLY IN THE PERIOD WILL GET SHUNTED EAST AND DEAMPLIFY AS HEIGHTS LOWER ACROSS THE PACIFIC NORTHWEST. MODELS ARE STILL ADVERTISING A STRONG SHORT WAVE TROUGH TO SWING THROUGH THE REGION MONDAY NIGHT. CHANCE POPS WERE MAINTAINED ACROSS THE ENTIRE FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. A GENERAL SOUTHWEST FLOW WILL THEN SETUP OVER THE REGION BY MIDWEEK WITH AN UPPER LEVEL LOW SLOWLY APPROACHING THE PACIFIC NORTHWEST COAST. LOW CHANCE TO CHANCE POPS WERE CONTINUED INTO SATURDAY AS WEAK DISTURBANCES EJECT FROM THE PARENT LOW. WITH THE MAIN LOW EXPECTED TO REMAIN WEST OF THE AREA UNTIL NEXT WEEKEND...DECIDED TO RAISE TEMPERATURES FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. SCHAUMANN && .AVIATION... UPDATED 1805Z. A SHORTWAVE TROUGH IN THE SOUTHWEST FLOW ALOFT OVER SOUTHWEST AND NORTH CENTRAL MONTANA WILL CONTINUE GENERATING SCATTERED THUNDERSTORMS OVER SOUTHWEST MONTANA AND SPREADING THEM NORTHEAST OVER NORTH CENTRAL MONTANA. THE STORMS WILL CONTAIN GUSTY WINDS AND BRIEF HEAVY RAIN...WITH SOME OF THE STRONGER ONES PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 55 MPH. THE GREATEST THREAT FOR THESE STRONGER STORMS WILL BE IN THE MORE UNSTABLE AIR NORTH AND EAST OF A KGPI-KHLN-KLVM LINE. STORMS WILL DECREASE AND SKIES WILL CLEAR FROM THE SOUTHWEST LATER THIS AFTERNOON THROUGH THE EVENING. VFR CONDITIONS WILL BE THE NORM INTO THE EVENING...WITH MVFR TO LOCAL IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. A SURFACE BOUNDARY WILL MOVE EAST ACROSS THE AREA DURING THE PERIOD...SHIFTING BREEZY SOUTHEASTERLY WINDS AHEAD OF IT MORE WESTERLY BEHIND IT. COULSTON && .HYDROLOGY... NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED TO HIGHLIGHT THESE CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 83 52 86 / 30 20 20 20 CTB 48 81 49 84 / 20 20 20 20 HLN 53 82 52 85 / 10 20 10 20 BZN 47 80 46 83 / 20 20 20 20 WEY 37 73 37 75 / 20 20 20 40 DLN 48 80 46 82 / 10 10 10 30 HVR 52 83 54 90 / 40 10 20 20 LWT 48 80 51 85 / 40 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR A PORTION OF NORTH CENTRAL MONTANA. && SHORT TERM...EMANUEL LONG TERM...SCHAUMANN AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 1:32 PM MDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 132 PM MDT SAT MAY 20 2006 MTZ012>015-046-048>055-211200- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS OF SOUTHWEST MONTANA THEN INTENSIFY AS THEY MOVE INTO CENTRAL MONTANA. THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHWEST AND CENTRAL MONTANA...AND IS IN EFFECT UNTIL 8 PM MDT. THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-044-045-047-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY- BLAINE- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST INTO NORTH CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL GREATER THAN ONE HALF INCH IN DIAMETER. THESE STORMS WILL MOVE EAST OF THE AREA AROUND DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-211200- BEAVERHEAD- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER BEAVERHEAD COUNTY THIS AFTERNOON AND SPREAD NORTHEAST. A FEW STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL GREATER THAN ONE HALF INCH IN DIAMETER. THESE STORMS WILL DIMINISH BY DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 2:23 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST DILLON 45.22N 112.63W
05/20/2006 M53.00 MPH BEAVERHEAD MT MESONET
DILLON RAWS LOCATION
1015 AM TSTM WND GST 8 SW GRANT 44.93N 113.18W
05/20/2006 M54.00 MPH BEAVERHEAD MT MESONET
BRENNER RAWS LOCATION
0130 PM HAIL 25 N BOZEMAN 46.04N 111.04W
05/20/2006 E0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN AND BRIEF HAIL.
0135 PM HAIL 5 W BOZEMAN 45.68N 111.15W
05/20/2006 E0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN AND BRIEF HAIL.
0145 PM HAIL 20 S RINGLING 45.98N 110.81W
05/20/2006 E0.50 INCH GALLATIN MT TRAINED SPOTTER
OCCURRED NEAR WILSALL WITH GUSTY WINDS.
&&
SAUCIERLocal storm report, May 20, 3:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 15 NE GERALDINE 47.76N 110.04W
05/20/2006 E0.75 INCH CHOUTEAU MT PUBLIC
PENNY SIZE HAIL COVERING HALF THE GROUND. WIND GUSTS
ESTIMATED 40 TO 45 MPH.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 64 min |
| May 20, 4:23 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 67 min |
| May 20, 5:05 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 25 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.